Virginia, 2023Damaging Winds in Virginia, July 29, 2023
July 29, 2023 · NWS LWX · 28 events in 7 counties and zones
A strong cold front intersected a very hot, humid, and unstable airmass across the Mid-Atlantic shortly after peak heating. Aided by dynamics and moderately strong shear from an approaching upper-level trough, the front spawned bands of thunderstorms that produced considerable wind damage particularly in the I-95 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $26 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front intersected a very hot, humid, and unstable airmass across the Mid-Atlantic shortly after peak heating. Aided by dynamics and moderately strong shear from an approaching upper-level trough, the front spawned bands of thunderstorms that produced considerable wind damage particularly in the I-95 corridor. Some areas saw the worst thunderstorm-driven wind speeds and damage since the derecho in June 2012, though the area affected by the highest magnitude of winds was not nearly as large.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 29, 1:49 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Sat Jul 29 2023
.SYNOPSIS...
A cold front will sweep across the region today into tonight,
bringing showers and thunderstorms this afternoon. Afterward,
high pressure builds in and influences drier conditions through
midweek. Another disturbance moves in by late next week which
could lead to unsettled conditions once again.
&&
.NEAR TERM /THROUGH TONIGHT/...
A pretty evident surface trough is visible looking at current
surface obs over the Shenandoah Valley. A Robust cumulus deck is
developing west of the Blue Ridge in response. This trough will
quickly move east, and is expected to spark numerous
thunderstorms once it pushes east of the Blue Ridge. There will
be plenty of instability in place (2000 J/kg of MLCAPE), along
with 30-40 kts of deep-layer shear to produce severe
thunderstorms this afternoon. There is some question about the
presence of westerly flow aloft, but at this point it appears
that could actually help reinforce the damaging wind threat
today. Mid-level lapse rates are decent as well, which should
also help sustain strong updrafts. All in all, areas east of the
Blue Ridge should be on guard today for damaging wind gusts and
potentially some large hail. Given steep low-level lapse rates
and modest low-level shear, can't completely rule out an
isolated tornado either.
Recent guidance really gets this line of storms out of here
pretty quick tonight, with almost every available guidance
pushing it to our southeast by 9 PM or so.
Lastly, the heat is still a concern today, with heat headlines
remaining everywhere east of the Blue Ridge. While not quite as
hot as anticipated, it is still pretty toasty out there today,
and you should take proper precautions to protect yourself from
heat-related illness.
Overnight lows will drop down into the 60s and 70s across the
area with lingering showers around but thunderstorm chances will
be fairly low going into Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue to move further south of
the area by Sunday morning. Have lowered POPs given the recent
trends in guidance with much drier air moving into the region. Highs
will be 5 to 10 degrees cooler as a result of the departing
cold front and northwest flow. Lows will continue to drop to the
60s and 70s across the area by Sunday night into Monday
morning.
Similar highs on Monday across the area, but decreasing clouds
across the area with high pressure building closer overnight. Drier
conditions are expected with winds out of the northwest 5 to 10
knots. Lows will fall into the 60s and even 50s for the higher
terrain out west on Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure gradually builds into the area Tue through early Thu
keeping fair weather conditions with near or slightly below normal
temperatures. The high shifts offshore Thu afternoon allowing for a
slight warming. The next trough of low pressure and associated cold
front is forecast to cross the eastern Great Lks and Mid-Atlantic
next Fri or Fri night providing a chance of showers and possible
thunderstorms. Moisture return ahead of this front appears limited
for any substantial threat of flood or severe wx.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms are expected to develop east of the
Blue Ridge between 19z and 21z. Storms will then quickly push
eastward to the Chesapeake Bay by 00z or so. All terminals stand
a chance for some thunderstorms except for MRB. The thought is
that initiation occurs east of MRB given latest trends in
satellite and surface obs, as well as hi-res model guidance.
VFR conditions continue Sunday behind the frontal passage and ahead
of building high pressure. Northwest winds will be elevated Sunday
afternoon (15 to 20 knots) but will eventually diminish Sunday
evening into early Monday.
No significant weather expected Tuesday and Wednesday under high
pressure.
&&
.MARINE...
Small Craft Advisories are in effect for all waters through this
evening with increasing flow throughout the day. Showers and
thunderstorms likely arrive by late afternoon/early evening for
the waters. SMWs will likely be needed today, at least for some
portions of the waters.
SCAs were extended into tonight as well with a push of northerly
winds. Winds should taper off a bit on Sunday.
SCA winds will continue just behind the frontal passage early
Monday before subsiding as a result of high pressure building.
Winds should stay below SCA through the first half of the week.
Wind strengthen again next Thu night ahead of a strong frontal
passage.me.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ004>006-008-
011-013-014-503>508.
Excessive Heat Warning until 8 PM EDT this evening for
MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ036>040-050-
051-053>056-501-502-505-506-526-527.
Excessive Heat Warning until 8 PM EDT this evening for VAZ057.
WV...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ530>532-
538>540.
Small Craft Advisory until 11 AM EDT Sunday for ANZ533-534-537-
541>543.
Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536.
&&
SYNOPSIS...ADM
NEAR TERM...CJL
SHORT TERM...ADM
LONG TERM...LFR
AVIATION...LFR/CJL
MARINE...LFR/CJLHazardous weather outlook, Jul 29, 2:16 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sat Jul 29 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-301930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
316 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 PM. The primary
threat is damaging wind gusts, though a few instances of large
hail or a tornado or two are possible.
An Excessive Heat Warning is in effect for portions of southern
MD, as well as King George county in Virginia until 8 PM today.
A Heat Advisory is in effect for the rest of the outlook area until
8 PM today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-301930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
316 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9 PM east of the
Blue Ridge. The primary threat is damaging wind gusts, though a
few instances of large hail or a tornado or two are possible.
More isolated severe thunderstorms can't be ruled out west of the
Blue Ridge through late afternoon.
A Heat Advisory is in effect for areas east of the Blue Ridge
until 8 PM today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
MDZ001-501-502-VAZ503-504-WVZ501>506-301930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
316 PM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Jul 29, 9:47 AM EST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1047 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Tstm Wnd Dmg 1 SW Aspen Hill 39.08N 77.09W
07/28/2023 Montgomery MD Trained Spotter
Trees down blocking Parkland Dr, 1300 block northbound
&&
Event Number LWX2301631
LFRThunderstorm Wind, Loudoun
- When
- July 29, 2:40 PM EST
- Where
- Loudoun County, 2.52 mi NNW of Waterford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.215, -77.613
Trees and power lines blew down around VA-695 Creek Lane and VA-662 Clover Hill Road in Waterford.
Thunderstorm Wind, Loudoun
- When
- July 29, 2:45 PM EST
- Where
- Loudoun County, 1.01 mi W of Lucketts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.220, -77.549
Trees blew down on eastbound VA-663 Taylorstown Road in the vicinity of VA-673 Bald Hill Road.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:10 PM EST to 3:15 PM EST
- Where
- Fairfax County, 1.15 mi NNW of Reston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 38.986, -77.307
Trees blew down between Reston and Great Falls, including on eastbound Shesue Street in the vicinity of Challedon Road, on eastbound Minburn Street in the vicinity of Golden Arrow Street, and on VA-7 Leesburg Pike in the vicinity of VA-606 Baron Cameron Avenue.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:21 PM EST
- Where
- Fairfax County, 0.59 mi ENE of Swinks Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.953, -77.190
Trees blew down on eastbound VA-193 Georgetown Pike in the vicinity of Dead Run Drive.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:22 PM EST
- Where
- Fairfax County, 0.7 mi NNW of Chesterbrook Woods
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.938, -77.177
Numerous trees blew down in northeastern Fairfax County, including in the McLean area.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:25 PM EST to 3:35 PM EST
- Where
- Fairfax County, 1.64 mi E of Langley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 38.947, -77.140
Dozens of trees and large branches blew down along George Washington Memorial Parkway between I-495 Capital Beltway and VA-123 Dolley Madison Boulevard/Chain Bridge Road. The roadway remained closed for nearly a week due to fallen trees.
Thunderstorm Wind, Arlington
- When
- July 29, 3:30 PM EST to 4:00 PM EST
- Where
- Arlington County, 1.55 mi NNW of Rosslyn
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 38.900, -77.092
Hundreds of trees, branches, and wires blew down in Chain Bridge Forest, Rivercrest, Bellevue Forest, Riverwood, Court House, Clarendon, Virginia Square, Maywood, Lyon Village, Rosslyn, and Fort Myer, with dozens onto cars and houses. Dozens of trees and branches blew down in Arlington National Cemetery. Southbound George Washington Memorial Parkway was closed north of US-50 Arlington Boulevard for nearly a week due to fallen trees and storm debris; northbound was shut down north of Spout Run Parkway. Southbound Spout Run Parkway was also closed for several days between Lorcom Lane and George Washington Memorial Parkway due to downed trees. Numerous trees blew down blocking eastbound I-66 Custis Memorial Parkway in Rosslyn, where several road signs also blew down.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:37 PM EST
- Where
- Fairfax County, 1.14 mi WNW of Vale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 38.889, -77.368
Trees blew down on eastbound Tilton Valley Drive in the vicinity of Hickory Knoll Place. Numerous large tree limbs blew down and shingles blew off a house in the 12000 block of Ridge Knoll Drive.
Thunderstorm Wind, Falls Church (C)
- When
- July 29, 3:45 PM EST
- Where
- Falls Church (C) County, 0.45 mi NE of Falls Church
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 38.885, -77.175
Numerous trees and large branches blew down around the City of Falls Church.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:49 PM EST
- Where
- Fairfax County, 0.94 mi N of Fairfax Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.813, -77.317
Trees blew down near the intersection of Zion Drive and Colton Street.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:50 PM EST to 4:00 PM EST
- Where
- Fairfax County, 0.81 mi SW of Ravenwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 38.861, -77.190
Numerous trees blew down in the Lake Barcroft, West Falls Church, and Baileys Crossroads area. Trees blew down on northbound Brush Drive in the vicinity of Strathmore Street. Trees blew down on Military Drive at Diamond Drive. Large trees blew down on eastbound Carolyn Drive in the vicinity of Valley Lane. Trees blew down on Whispering Lane in the vicinity of Lakeview Drive.
Thunderstorm Wind, Prince William
- When
- July 29, 3:50 PM EST to 3:55 PM EST
- Where
- Prince William County, 2.03 mi NE of West Gate of Lomond
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.792, -77.475
Dozens of large trees, branches and wires blew down just outside the City of Manassas Park, including many onto cars and houses. Numerous trees and large tree limbs blew down in the 7500 block of Allegheny Road.
Thunderstorm Wind, Fairfax
- When
- July 29, 3:57 PM EST
- Where
- Fairfax County, 0.77 mi N of Ravensworth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.811, -77.218
Trees blew down on northbound I-495 Capital Beltway Inner Loop at mile marker 54.0.
Thunderstorm Wind, Arlington
- When
- July 29, 3:58 PM EST
- Where
- Arlington County, 1.78 mi SSE of South Washington
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.847, -77.034
A wind gust of 52 knots (60 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).
Thunderstorm Wind, Fairfax
- When
- July 29, 4:00 PM EST
- Where
- Fairfax County, 0.45 mi ESE of Lincolnia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.818, -77.142
Tree damage was reported in Lincolnia, including a large tree that blew down onto a house in the 6800 block of VA-236 Duke Street.
Thunderstorm Wind, Prince William
- When
- July 29, 4:00 PM EST to 4:10 PM EST
- Where
- Prince William County, 1.16 mi S of Limstrong
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.703, -77.470
Numerous trees blew down in the Doves Landing Park area south of Brentsville Road.
Thunderstorm Wind, Alexandria (C)
- When
- July 29, 4:00 PM EST to 4:15 PM EST
- Where
- Alexandria (C) County, 1.31 mi E of Alexandria
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 38.823, -77.056
Hundreds of large trees, branches, and wires blew down in the City of Alexandria, especially in Old Town North, Del Ray, Rosemont, and North Ridge. Many fell onto cars and houses.
Thunderstorm Wind, Fairfax
- When
- July 29, 4:05 PM EST to 4:15 PM EST
- Where
- Fairfax County, 0.58 mi NE of Belle Haven
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 38.785, -77.061
Numerous trees blew down on VA-629 Fort Hunt Road at Hunting Cove Place.
Thunderstorm Wind, Spotsylvania
- When
- July 29, 4:05 PM EST to 4:15 PM EST
- Where
- Spotsylvania County, 1.59 mi SE of Brockroad
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 38.251, -77.663
Hundreds of trees blew down near Alsop. Trees blew down on VA-612 Catharpin Road near VA-613 Brock Road. Hundreds of trees snapped on northbound VA-613 Brock Road in the vicinity of VA-624 Piney Branch Road. Numerous trees blew down near the intersection of VA-613 Brock Road and VA-627 Gordon Road.
Thunderstorm Wind, Arlington
- When
- July 29, 4:07 PM EST
- Where
- Arlington County, 1.32 mi WSW of South Washington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.861, -77.072
A wind gust of 50 knots (58 MPH) was measured by a mesonet at Hoffman-Boston Elementary School (ARLNN).
Thunderstorm Wind, Prince William
- When
- July 29, 4:07 PM EST
- Where
- Prince William County, 0.59 mi NNE of Brentsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.688, -77.497
Trees blew down on Izaak Walton Drive at VA-619 Bristow Road.
Thunderstorm Wind, Fairfax
- When
- July 29, 4:09 PM EST
- Where
- Fairfax County, 1.4 mi SSE of Fairfax Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -77.245
Trees blew down in the 8900 block of Mountain Ash Drive.
Thunderstorm Wind, Prince William
- When
- July 29, 4:10 PM EST to 4:15 PM EST
- Where
- Prince William County, 1.04 mi E of Canova
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 38.680, -77.411
Dozens of large trees, branches, and wires blew down near Independent Hill, Woodbine, Canova, and Riverview Estates, including some onto cars and houses. Numerous trees blew down on northbound VA-234 Dumfries Road in the vicinity of VA-695 Sinclair Mill Road.
Thunderstorm Wind, Fairfax
- When
- July 29, 4:11 PM EST
- Where
- Fairfax County, 0.5 mi SE of Fairfax Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 38.765, -77.243
Trees blew down near Burke and Springfield, including one onto a house along Langport Drive. A tree blew down on Kentford Drive at Sydenstricker Road.
Thunderstorm Wind, Fairfax
- When
- July 29, 4:15 PM EST
- Where
- Fairfax County, 0.12 mi N of Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.752, -77.050
Trees blew down on George Washington Memorial Parkway at Morningside Lane.
Thunderstorm Wind, Prince William
- When
- July 29, 4:15 PM EST to 4:25 PM EST
- Where
- Prince William County, 2.08 mi SSE of Minnieville
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 38.602, -77.335
Trees blew down around Montclair, including one onto a residence in the 15000 block of Holly Hill Drive killing the resident inside.
Thunderstorm Wind, Prince William
- When
- July 29, 4:15 PM EST to 4:30 PM EST
- Where
- Prince William County, 0.97 mi WSW of Bethel
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 38.646, -77.337
Numerous trees blew down on Minnieville Road in the vicinity of Dale Boulevard.
Thunderstorm Wind, Prince William
- When
- July 29, 4:16 PM EST
- Where
- Prince William County, 1.08 mi NNE of Dumfries
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.584, -77.321
Trees blew down on southbound I-95 at mile marker 154.0.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, July 29, 2023$95,000 · 60 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108140, 1108141, 1108142, 1108143, 1108145, 1108146, 1108147, 1108148, 1108149, 1108150, 1108151, 1108152, 1108153, 1108154, 1108155, 1108156, 1108157, 1108159, 1108160, 1108161, 1108162, 1108163, 1108165, 1108164, 1108166, 1108167, 1108168, 1108169.